Tuesday, January 29, 2008

Tuesday January 29, 2008
Protamine induced Pulmonary Vasoconstriction !


Scenario: 48 year old male with coronary artery disease has been taken for CABG. At the end, protamine reversal was instituted. After few minutes of protamine infusion start, the PAP (pulmonary artery pressure) suddenly increased to 90/40 mm Hg. The protamine was discontinued. PAP noted to return to normal. The protamine was restarted but the PAP again rapidly increased to 85/37 mm Hg, and patient became hypotensive.



Answer:
Protamine induced acute pulmonary hypertension.

Mechanism of action: Complement activation, leading to thromboxane A2 generation causing acute pulmonary hypertension
2.

Treatment is application of inhaled Nitric Oxide and hemodynamic support as required. Interestingly, Protamine can be restarted if needed to complete surgery under protection of inhaled NO ! By using NO, a full reversal dose of protamine can be successfully administered to a patient. Nitric Oxide can be weaned in next 24 hours after surgery.

Alternatives to protamine for heparin reversal, such as heparinase or recombinant platelet factor 4 can be applied but are usually unavailable.




Reference: click to get abstract / article if available

1. The Use of Nitric Oxide for Managing Catastrophic Pulmonary Vasoconstriction Arising from Protamine Administration Anesth Analg 1999;88:505

2. Lessons from studying an infrequent event: adverse hemodynamic response associated with protamine reversal of heparin anticoagulation. J Cardiothorac Anesth 1989;3:99–107

No comments: